Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Apr 29, 1997, 12:30 AM EDT for Caswell County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 1997, 12:30 AM EDT (04:30 UTC)
- Expired
- Apr 29, 1997, 6:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 290429 FFWRNK NCC033-291030- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 AM EDT TUE APR 29 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 630 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NORTH CAROLINA ...CASWELL COUNTY AT 1220 AM...DOPPLER WEATHER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN ACROSS CASWELL COUNTY. RADAR RAIN ESTIMATES INDICATED 0.75 TO AN INCH DURING THE LAST THREE HOURS ACROSS THE COUNTY. SPOTTERS REPORTED WATER ACROSS HIGHWAY 158 EAST...4 MILES EAST OF YANCYVILLE IN LOW LYING AREAS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONT|INUE TO MOVE EAST ACROSS AREA DURING THE OVERNIGHT. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. & KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 8:37 PM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 28, 8:37 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT MON APR 28 1997 RECOMMENDATIONS... CRW...THANKS FOR THE CALLS...GOOD UPDATE. WBC...WILL CALL YOU. DISCUSSION... KFCX 88D AT 00Z SHWD SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF A GLAX TO FCX LINE. THERE ARE A FEW SHWRS MOVING OUT OF KY INTO WRN VA. LDS INDCTD 10 TO 19 STRIKES IN WRN TN. THE PCP HAS BEEN BUILDING NORTH AND SPREADING EAST. THE PROGRESS IS ALITTLE FURTHER NORTH THAN EARLIER EXPTD. LOOKS LIKE PCP MAY JUST RIDE NORTH EAST OF THE BLUE RIDGE THIS EVENING. THE AIR IS ALITTLE MORE STABLE AS ONE TRAVELS NORTH AND THE SUN IS SETTING...SO EXPT THE PCP TO DECRAESE AS THE SUN SETS. AC AND CI BLOW OFF SHOULD SPREAD NORTH FROM CONVECTION SLOWING CLEARING OVRNT. AREAS OF FOG WILL DEVELOP ESP WHERE HEAVIEST RAIN FALLS. HOWEVER...DO EXPT SUNSHINE TO RETURN TUESDAY. AS UPPER RIDGE BUILDS WEST OF APP...RESULTING IN STRNG SFC HIGH OVER OHIO VALLEY PUSHING DRY AIR S INTO NC. LEFTOVER BOUNDARY COULD TRIGER SOME CONVECTION IN THE FAR SOUTHWEST TUESDAY AFT. KK
In the hours before
Special weather statement, Apr 29, 12:25 AM EDT, 5 minutes before
NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-045- 058-291030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1226 AM EDT TUE APR 29 1997 ...SHOWERS AND THUNDERSTORMS PRODUCE VERY HEAVY RAIN... SHOWERS AND THUNDERSTORMS PRODUCING VERY RAIN MAY RESULT IN PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS DURING THE EARLY MORNING HOURS. AT 1225 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED THE SHOWERS AND THUNDERSTORMS SLOWLY TAPERING OFF IN NORTHWESTERN NORTH CAROLINA. IN SOUTHERN VIRGNIA THOUGH... SHOWERS AND THUNDERSTORMS WILL ONLY SLOWLY TAPER OFF...BUT SHOULD END BEFORE DAYBREAK. LOW WATER CROSSING AND AREAS WHICH NORMALLY EXPERIENCE POOR DRAINAGE IN HEAVY RAIN CAN EXPECT TO SEE PONDING OF WATER AT TIMES DURING THE PREDAWN HOURS...ESPECIALLY IN THE HEAVIER RAIN. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO..r.THE ROADBED MAY NOT BE INTACT UNDER THE WATER. NOGUEIRA
Special weather statement, Apr 29, 12:26 AM EDT, 4 minutes before
NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-045- 058-291030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1226 AM EDT TUE APR 29 1997 ...SHOWERS AND THUNDERSTORMS PRODUCE VERY HEAVY RAIN... SHOWERS AND THUNDERSTORMS PRODUCING VERY RAIN MAY RESULT IN PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS DURING THE EARLY MORNING HOURS. AT 1225 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED THE SHOWERS AND THUNDERSTORMS SLOWLY TAPERING OFF IN NORTHWESTERN NORTH CAROLINA. IN SOUTHERN VIRGNIA THOUGH... SHOWERS AND THUNDERSTORMS WILL ONLY SLOWLY TAPER OFF...BUT SHOULD END BEFORE DAYBREAK. LOW WATER CROSSING AND AREAS WHICH NORMALLY EXPERIENCE POOR DRAINAGE IN HEAVY RAIN CAN EXPECT TO SEE PONDING OF WATER AT TIMES DURING THE PREDAWN HOURS...ESPECIALLY IN THE HEAVIER RAIN. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:30 AM EDT | Flash Flood Warning | RNK | Caswell | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.